Hail, Barber
- When
- April 22, 7:31 PM CST
- Where
- Barber County, 5.11 mi SSE of Aetna
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.010, -98.940
Report of dime to quarter size hail, relayed via social media.
A shortwave trough moved through Kansas and a dryline/boundary set up across central Kansas. Despite only modest instability and deep shear, a cluster of severe storms developed producing severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A shortwave trough moved through Kansas and a dryline/boundary set up across central Kansas. Despite only modest instability and deep shear, a cluster of severe storms developed producing severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 22, 5:42 PM CST, 1 hour 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 642 PM CDT Tue Apr 22 2025 .KEY MESSAGES... - Thunderstorm chances (50-60%) return this evening with a slight risk for severe storms across south central Kansas. - Unseasonably warm temperatures expected Wednesday and Thursday. && .DISCUSSION... Issued at 203 PM CDT Tue Apr 22 2025 WV imagery indicates a west-southwest flow aloft prevailing across the Western High Plains. Near the surface, a stalled frontal boundary bisects southwest Kansas from southwest to northeast. Thunderstorm chances (50-60%) pick up late afternoon into early evening as the SREF continues to point to a weak upper level shortwave trough exiting the Southern Rockies into the high plains of eastern Colorado/western Kansas within a relatively weak west-southwest flow. Near the surface, a stalled boundary stretches from extreme southwest Kansas northeast into central Kansas with an attendant dryline extending southward into the Texas Panhandle. Pooling moisture ahead of the dryline is expected to push surface dewpoints well up into the 50s(F) to near 60F, increasing instability with MUCAPE values upward of 1000 to 1500 J/kg. Despite a less than robust flow aloft and modest deep layer shear, sufficient instability combined and steepening mid-level lapse rates will help support potential thunderstorm development as H5 vort maxima eject out into the high plains by early evening, interacting with the stalled boundary/dryline. The best chance for rainfall remains across south central Kansas as suggested by CAMs and where the HREF/NBM both show a 20% probability of 6-hr QPF exceeding 0.25 of an inch by late evening. Severe potential is still expected to be relatively limited. More widespread shower/thunderstorm chances (60-80%) are expected late Wednesday into early Thursday as another upper level shortwave trough lifts northeast through the high plains of eastern Colorado/western Kansas, interacting with a boundary lifting back north across western Kansas as a warm front. Ample moisture return behind the front will allow surface dewpoints to climb well up into the mid/upper 50s(F) to potentially the lower 60s(F), increasing instability. Combined with steepening mid-level lapse rates, showers/thunderstorms are expected to develop late in the day as H5 vort maxima associated with the upper level shortwave lift northeast across the area, interacting with a dryline/boundary to our west and northwest. Severe potential remains marginal, partly due to weaker dynamic support aloft. Still, the latest NBM shows a fairly widespread 30-40% probability of 12-hr QPF exceeding 0.25 of an inch of rainfall across a good portion of southwest Kansas by early Thursday morning. The wetter pattern continues into Thursday as the aforementioned front begins to push back to the southeast, potentially triggering additional rounds of showers/thunderstorms. Slightly above normal temperatures are forecast tonight as a stalled frontal boundary across southwest Kansas begins to lift back north, allowing warmer air to lift back up into central and southwest Kansas, not to mention gradually climbing surface dewpoints from moisture return. The latest HREF paints a 40-50% probability of temperatures dropping below 50F in west central and extreme southwest Kansas with a 10-20% probability of temperatures falling below 55F toward central Kansas, so look for widespread lows generally in the 50s(F) with a few mid/upper 40s(F) out west. Warmer air will lift back into western/south central Kansas behind a frontal boundary pushing back north across western Kansas Wednesday, nudging H85 temperatures into the upper teens(C) in central Kansas to a little above 20C in far southwest Kansas. Expect afternoon highs up into the 70s(F) east to potentially the lower 80s(F) closer to the Colorado border. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 639 PM CDT Tue Apr 22 2025 Light north northeast winds this Tuesday evening will veer to the southeast early tonight as our surface boundary, located over south central Kansas at 22z moves back north and west. These southeasterly winds will draw more humid air back into southwest Kansas as a developing low level jet develops. This low level jet combined with increasing moisture and mid level instability may give rise to a few thunderstorms after midnight up near the Hays area. Towards daybreak the chance for storms will extend south and west into the Dodge City, Garden City and even the Liberal area as BUFR soundings suggest low VFR ceilings developing early Wednesday morning. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...JJohnson AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 250 AM CDT Tue Apr 22 2025 KSZ030-031-043>046-061>066-074>081-084>090-230745- Trego-Ellis-Scott- Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford- Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens- Seward-Meade-Clark-Comanche-Barber-250 AM CDT Tue Apr 22 2025 /150 AM MDT Tue Apr 22 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Locally severe storms possible south of a Stafford to Greensburg and Ashland line after 5 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms Producing locally severe weather Wednesday evening and excessive rainfall into the overnight .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Severe storm and flooding reports are appreciated. 33
Preliminary Local Storm Report
National Weather Service Dodge City KS
744 PM CDT Tue Apr 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail 3 N Medicine Lodge 37.33N 98.58W
04/22/2025 E1.00 Inch Barber KS Public
&&
ASPreliminary Local Storm Report
National Weather Service Dodge City KS
745 PM CDT Tue Apr 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Hail 2 SE Medicine Lodge 37.27N 98.55W
04/22/2025 M1.75 Inch Barber KS Emergency Mngr
Barber County emergency manager sent a
picture of gold ball size hail via Slack.
&&
ASPreliminary Local Storm Report
National Weather Service Dodge City KS
748 PM CDT Tue Apr 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Hail 6 WSW Aetna 37.03N 99.06W
04/22/2025 M1.75 Inch Comanche KS Emergency Mngr
Comanche County emergency manager sent a
picture of golf ball size hail via Slack.
&&
ASPreliminary Local Storm Report
National Weather Service Dodge City KS
754 PM CDT Tue Apr 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Hail Medicine Lodge 37.29N 98.58W
04/22/2025 E1.50 Inch Barber KS Public
Picture of ping pong ball size hail sent via
X. Time estimated from radar.
&&
ASSpecial Weather Statement National Weather Service Dodge City KS 754 PM CDT Tue Apr 22 2025 KSZ090-230130- Barber KS- 754 PM CDT Tue Apr 22 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BARBER COUNTY THROUGH 830 PM CDT... At 754 PM CDT, Doppler radar was tracking a strong thunderstorm very near Kiowa, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Hazelton around 800 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Kansas. && LAT...LON 3700 9858 3701 9859 3719 9835 3700 9835 TIME...MOT...LOC 0054Z 239DEG 28KT 3703 9849 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH SUGDEN
Preliminary Local Storm Report
National Weather Service Dodge City KS
755 PM CDT Tue Apr 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail Medicine Lodge 37.28N 98.58W
04/22/2025 M1.75 Inch Barber KS Public
Picture of golf ball size hail sent via X.
&&
ASThe Vance AFB radar (KVNX), 78 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
4 hail. Local standard time, as filed.
Report of dime to quarter size hail, relayed via social media.
Picture of golf ball size hail sent via social media.
Comanche County emergency manager sent a picture of golf ball size hail via Slack.
Barber County emergency manager sent a picture of gold ball size hail via Slack.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244138, 1244139, 1244141, 1244140.